Kentucky, 2018

Flood in Kentucky, November 1, 2018

November 1, 2018 · NWS LMK · 1 event in 1 county or zone

A low pressure system embedded in a cold front traveled from western Tennessee through eastern Kentucky towards New England. This system brought heavy rain and cooler temperatures to southern Indiana and central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A low pressure system embedded in a cold front traveled from western Tennessee through eastern Kentucky towards New England. This system brought heavy rain and cooler temperatures to southern Indiana and central Kentucky. Localized flooding was reported along with a 10 to 20 degree temperature drop from October 31 to November 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 31, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Oct 31, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
110 AM EDT Thu Nov 1 2018

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 325 PM EDT Wed Oct 31 2018

...Significant Rain Begins Later Today...
...Significant Rains Continue Thursday Along With Gusty Winds...

Large scale lift and moisture transport will continue to occur
beneath the right entrance region of an upper level jet situated
between central CONUS troughing and Atlantic coast ridging. This
will keep light to moderate rain over southern Indiana and portions
of central Kentucky through the afternoon and evening. As we move
into tonight and Thursday, a subtropical impulse will couple and
then phase with the main branch of the polar jet over the middle and
lower Mississippi River Valley. This will induce a strengthening
surface wave that will approach and move through the Ohio River
Valley region through tomorrow. As this occurs, we'll see a nice
response in the low level jet which will increase precipitation
coverage and intensity later tonight and through the day on
Thursday. However, this will also create a warm sector surge across
southern and eastern portions of the CWA where drier air and less
precipitation are expected to fall. Have knocked QPF back in this
area, and have also continued to trim off eastern portions of the
Flood Watch. 1 To 1.5" inches of rain are still expected across the
areas removed from the watch, however impacts are not expected given
the amounts and duration that it will take to fall.

Otherwise, plan to leave the rest of the Flood Watch alone as
widespread 2 to 4" amounts are still expected over southern Indiana.
2 to 3" amounts are expected across northern and west central
Kentucky through the event.

Overall, the river flooding threat has decreased across the Kentucky
basins, and increased slightly over the southern Indiana Blue and
Muscatatuck basins as the heavy rain axis has shifted here. The only
river basin of much concern now for KY is the Elkhorn river basin.
Will continue to monitor these.

One other issue worth touching on will be the potential for gusty
winds on Thursday as the surface low approaches and passes. The low
level jet will be surging at this time with some concern for the
potential to bring down the higher momentum air aloft. One factor
hurting confidence in all of that momentum reaching the surface is
that low level lapse rates aren't quite as steep as one would like
to see. So, feel like gusts in the 30-35 mph range will be most
common. At this point, think the best chance for gusty winds over
40mph would be with any stronger showers and low topped convection
that could develop Thursday afternoon along the trailing front.
These could transport some SPS worthy gusts down to the surface and
will have to be monitored.

.Long Term...(Thursday night through Wednesday)
Issued at 350 PM EDT Wed Oct 31 2018

Heavy rain exits the area to start the extended period of this
forecast issuance, but that doesn't mean a return to sunny skies and
crisp autumn weather - at least initially.  The upper level trof
lingers off to our west through Friday night, with waves of short
wave energy swinging through the main flow.  This, combined with
residual low-level moisture, should be enough to generate some light
rain showers (little more than sprinkles) through nightfall Friday.
For all intents and purposes, though, accumulating rainfall should
end shortly after midnight Thursday night, despite cloud cover
grudgingly hanging around through the end of the work week.

Another brief period of ridging starts overnight Friday, keeping at
least the first half of the weekend dry. This already starts to
decay by Sunday morning as another upper trof digs into the central
plains.  Model solutions for this next trof are not in the best of
agreement, with the ECMWF 12 hours faster than the GFS in bringing
POPs back into the area. Either way, though, another chance for
light showers should return prior to the start of the work week.
This is ahead of another, more organized system set to arrive
Tuesday into Wednesday.  The mid week one is currently looking
similar to the system going through the area now, though not as
potent, so QPFs look to be only around an inch or so at this time.

With the progressive flow aloft, temperatures will fluctuate
somewhat, but not excessively through the week. Highs will top out
mainly in the 50s Friday and Saturday, then rebound into the 60s for
Sunday through Tuesday.  Lows will be mainly in the 40s, but dip
into the 30s Saturday morning, and only fall into the 50s by Tuesday
morning in the return flow helping to set up the higher rainfall
with next week's look-alike system.

&&

.Aviation...(06Z TAF Issuance)
Issued at 110 AM EDT Thu Nov 1 2018

A wide variety of ceilings and visibilities range across the region
this morning. A frontal boundary is currently located near the Ohio
River, and ceilings near and within the cool side of the boundary
have ranged in the LIFR/IFR categories, while ceilings on the warm
side of the boundary are generally VFR. The frontal boundary may
slightly push northward this morning before sunrise, but should
gradually slide eastward after sunrise. So areas that are currently
experiencing VFR conditions should see some IFR/MVFR ceilings by
this afternoon.

Visibilities will also be reduced in areas of rainfall today. The
heaviest showers and isolated storms are expected across western KY
and southern IN this morning, but activity should gradually work
eastward with the frontal boundary. IFR/MVFR visibilities will be
possible in the heavier showers and stronger storms.

A strong LLJ will also create wind shear issues for TAF sites within
the warm sector of the front this morning. The core of the jet will
move through central KY this morning and early afternoon, and could
result in very gusty conditions for a short timeframe if the
stronger winds are able to mix down.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Friday morning for INZ076>079-083-084-
     089>092.

KY...Flood Watch through Friday morning for KYZ023>038-043-045-053-
     061>063-070>072.

&&

Short Term...BJS
Long Term....JBS
Aviation...DM
Hazardous weather outlook, Oct 31, 8:40 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1040 PM EDT Wed Oct 31 2018

KYZ039>042-046>049-054>057-064>067-073>078-081-082-012000-
Anderson-Woodford-Fayette-Bourbon-Washington-Mercer-Jessamine-Clark-
Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lawrenceburg, Versailles, Lexington, Paris,
Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon,
Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
1040 PM EDT Wed Oct 31 2018 /940 PM CDT Wed Oct 31 2018/

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Overnight.

Occasional showers are expected overnight, with brief heavy rain
possible, but showers should diminish before daybreak. Ponding of
water on roads and low spots may occur where brief heavy rain falls.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Renewed locally heavy rain will again be possible on Thursday as a
slow-moving cold front crosses the area. Nuisance flooding of low
lying areas may occur.

The latest forecast suggests that another weather system may impact
the outlook area on Election Day.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall or flooding to the NWS in
Louisville.

INZ076>079-083-084-089>092-KYZ023>038-043-045-053-061>063-070>072-
012000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Nicholas-Nelson-Larue-
Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Carlisle, Bardstown, Hodgenville, Morgantown,
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin,
and Providence
1040 PM EDT Wed Oct 31 2018 /940 PM CDT Wed Oct 31 2018/

...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH FRIDAY MORNING...

This hazardous weather outlook is for portions of central Kentucky
and south-central Indiana.

.DAY ONE...Overnight.

Widespread showers and a few thunderstorms will occur overnight,
with locally heavy rain at times, especially across parts of west-
central Kentucky and south-central Indiana. If heavy rain repeatedly
moves over the same areas, then flooding will be likely. Use much
caution overnight if driving.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain will continue on Thursday as a slow-moving cold
front crosses the area. Gusty winds will also be possible,
especially in any strong showers.

As a result of widespread rains mid-week, some minor river flooding
is possible over southern Indiana and north-central Kentucky by late
week. At this point the best chances for minor river flooding would
be on the Blue and Muscatatuck Rivers in southern Indiana, and the
Elkhorn River in Kentucky.

The latest forecast suggests that another weather system may impact
the outlook area on Election Day.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall or flooding to the NWS in
Louisville.

BJS/TWF

In the hours before

Local storm report, Oct 31, 6:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       2 N GEORGETOWN          38.23N 84.55W
10/31/2018  M2.91 INCH       SCOTT              KY   COCORAHS

            STORM TOTAL SINCE 130 PM EDT.

&&

EBW
Local storm report, Oct 31, 8:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       TAYLORSVILLE            38.03N 85.34W
10/31/2018  M2.78 INCH       SPENCER            KY   TRAINED SPOTTER

&&

EBW
Local storm report, Oct 31, 8:32 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1032 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HEAVY RAIN       3 WNW MILLVILLE         38.15N 84.87W
10/31/2018  M4.37 INCH       FRANKLIN           KY   TRAINED SPOTTER

&&

EBW
Local storm report, Oct 31, 8:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1048 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 ENE NAZARETH          37.84N 85.45W
10/31/2018                   NELSON             KY   911 CALL CENTER

            TREE DOWN BLOCKING VIRGINIA AVE. TIME
            ESTIMATED FROM RADAR.

&&

EBW
Local storm report, Oct 31, 8:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     2 WSW BOSTON            37.77N 85.70W
10/31/2018                   NELSON             KY   911 CALL CENTER

            TREE DOWN BLOCKING BOSTON RD NEAR THE HARDIN
            COUNTY LINE. TIME ESTIMATED FROM RADAR.

&&

EBW
Local storm report, Oct 31, 9:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HEAVY RAIN       1 E FRANKFORT           38.19N 84.85W
10/31/2018  M3.80 INCH       FRANKLIN           KY   PUBLIC

&&

EBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Breckinridge

When
November 1, 12:00 AM CST to 12:30 AM CST
Where
Breckinridge County, 0.55 mi W of Fairfield to 0.56 mi NW of Fairfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.670, -86.290

Fairfield-Hudson Road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786108.